Searched for: in-biosketch:yes
person:howlam01
Comment on "the usefulness of non-contrast abdominal computed tomography for detection of residual drugs in the stomach of patients with acute drug overdose"
Francis, Arie; Howland, Mary Ann; Hoffman, Robert S; Su, Mark K
PMID: 31299873
ISSN: 1556-9519
CID: 3976932
In response to "coagulopathy and bleeding associated with salicylate toxicity"
Harmouche, Elie; Fung, Filgen; Howland, Mary Ann; Su, Mark K
PMID: 31286793
ISSN: 1556-9519
CID: 3976502
Unintentional clozapine ingestion in two siblings due to a pharmacy dispensing error [Meeting Abstract]
Renny, M H; Biary, R; Howland, M A; Su, M K
Objective: Clozapine is a second-generation antipsychotic medication used to treat refractory schizophrenia. There are limited reports of confirmed clozapine ingestions in young children. We report a case of two siblings who ingested clozapine due to a pharmacy dispensing error; both recovered with supportive care. Case report: A 5-year-old girl and her 19-month-old sister, both previously healthy, presented to the emergency department (ED) around 10 pm with lethargy and confusion soon after they both took their first evening dose of what was believed to be 200mg cimetidine, newly prescribed to treat molluscum contagiosum. In the ED, they were both tachycardic, but otherwise had ageappropriate vital signs. On physical examination, both children were noted to be lethargic and drooling with roving eye movements. The older sibling was also confused and agitated at times with abnormal arm movements. Both children were observed for four hours and discharged home. The 19-month-old remained somnolent, but returned to baseline the following afternoon. The 5-year-old was persistently lethargic and confused the following day, with some improvement 36 hours post-ingestion. Their mother was in close contact with their pediatrician during this time. Given the persistence of symptoms inconsistent with cimetidine, the mother examined the tablets in the prescribed bottle and through a pill identifier, identified the tablets as 200 mg clozapine. Both children were seen in the pediatrician's office on day two and day three post-ingestion with normal electrocardiograms and normal complete blood counts on day three. About 85 hours post-ingestion the older sibling's serum clozapine concentration was reported as 17 mug/L and norclozapine concentration as 55 mug/L (25-400 mug/L). The older sibling returned to her baseline 4 days post-ingestion. When the dispensing error was reported to the pharmacy, it was discovered that the bottles of cimetidine and clozapine had been placed next to one another on the shelf in the pharmacy. Further investigation into the error was undertaken and as a preliminary safety measure, clozapine was moved to a more secure location in the pharmacy. Three months post-exposure, both children were healthy with no sequelae noted on follow-up.
Conclusion(s): We describe two children who ingested clozapine and developed drooling and altered mental status. It took several days for the children to return to their baseline mental status, but complete recovery occurred with supportive care. Efforts should be taken to reduce pharmacy dispensing errors that can lead to serious toxicity in children
EMBASE:627912724
ISSN: 1556-9519
CID: 3924072
Heart of stone: Excessively elevated digoxin concentrations with no cardiac toxicity in an infant [Meeting Abstract]
Harmouche, E; Hoffman, R S; Howland, M A; Biary, R
Objective: Digoxin toxicity is determined largely by physical examination and electrocardiogram (ECG) findings; concentrations serve for confirmation. Some reports suggest decreased digoxin sensitivity in younger patients. We report a case of an infant with a very elevated digoxin concentration successfully managed conservatively. Case report: A 2-month-old boy (3.1 kg) with a past medical history of congestive heart failure was admitted to the hospital for vomiting and failure to thrive. The patient was started on oral digoxin, ordered as 0.015 mg twice daily. Due to a medication error, he was instead given 0.15mg twice a day for four days. His only other medication was furosemide. He had no new symptoms or change in the frequency of his vomiting. During a new medication reconciliation, the error was discovered. At that time, his vital signs were blood pressure 88/43mmHg, heart rate 123 beats/minute, respiratory rate 52, temperature 36.9 degreeC, and oxygen saturations 100% (on supplemental oxygen). His electrocardiogram (ECG) showed a sinus rhythm at 122 beats/minute with normal intervals. There was no evidence of increased automaticity or any arrhythmias. A serum digoxin concentration drawn 5 hours after his last dose was 16 nmol/L. Other laboratory findings at that time were notable for a potassium of 5.2mmol/L with slight hemolysis and a creatinine of 3.5 mumol/g. Repeat laboratory tests 8 hours after his last dose revealed a digoxin concentration of 15 nmol/L, potassium 5.3mmol/L (hemolyzed), creatinine 2.7 mumol/g and magnesium 0.72 mmol/L. He remained hemodynamically stable despite occasional episodes of vomiting. No cardiac ectopy or other events were noted. Oral digoxin was withheld and Digifab was not given. Repeat digoxin concentrations on day 1, 2, 4 and 5 were 9.6, 4.9, 2.9 and 1.92 nmol/L, respectively.
Conclusion(s): Digoxin toxicity often manifests with cardiac and constitutional symptoms. While toxicity is usually expected with elevated digoxin concentrations, only 63% of infants with a digoxin concentration greater than 6.4 nmol/L developed toxicity [1]. In fact, some evidence suggests that infants have decreased sensitivity to digoxin [2]. In this case the significantly elevated post-distribution digoxin concentration with no clear signs or symptoms of toxicity supports this presumption
EMBASE:627913047
ISSN: 1556-9519
CID: 3923962
Fatal metaxalone-induced serotonin toxicity [Meeting Abstract]
Harmouche, E; De, Olano J; Mashlah, A; Howland, M A; Chiang, W
Objective: Metaxalone is a central nervous system depressant utilized in the treatment of acute skeletal muscle pain. The exact mechanism of action has not been established but large ingestions have been associated with serotonin toxicity. We report on a patient who expired from complications of serotonin toxicity induced by massive metaxalone ingestion. Case report: A 20-year-old female with a prior history of depression presented to the emergency department unresponsive. History was unclear, however, her mother reported that the patient had access to her medications which included metaxalone, duloxetine, gabapentin, acetaminophen and oxycodone. She was intubated immediately and was found to be rigid with hyperreflexia and clonus. Initial vital signs were blood pressure 141/76 mmHg, heart rate 171 beats/minutes, respiratory rate 9/ minute, temperature 41.6 degreeC, oxygen saturations 98% (on supplemental oxygen). Initial venous blood gas showed pH 7.19, PCO2 23 mmHg, and lactate 1.2mmol/L. Initial blood tests revealed sodium 144mmol/L, potassium 2.6mmol/L, chloride 122mmol/L, bicarbonate 8 mmol/L, blood urea nitrogen 21mmol/L, creatinine 244 mumol/L, glucose 8.82 mmol/L and an acetaminophen concentration 662 mumol/L with an unknown time of ingestion. Despite supportive measures, external cooling, intravenous benzodiazepines and N-acetylcysteine therapy she developed multiorgan failure, cerebral edema and expired on day 3 of admission. High performance liquid chromatography/tandem mass spectrometry of admission blood samples revealed a serum metaxalone of 59 mg/dL (therapeutic less than 29.6 mg/dL) in addition to detectable dextromethorphan, diphenhydramine and gabapentin concentrations but no detectable serum duloxetine.
Conclusion(s): Metaxalone is an oxazolidinone analog which is a class that was initially developed as potential antidepressant (toloxatone) and antimicrobial agents (linezolid). Based on the structure, metaxalone is expected to have monoamine oxidase inhibitor activity and may cause serotonin toxicity by itself or in conjunction with additional serotonergic medications [1]. Here we present a severe case of serotonin toxicity associated with death of a young patient with confirmed elevated metaxalone concentrations
EMBASE:627913083
ISSN: 1556-9519
CID: 3923952
In response to: changing nomogram risk zone classification with serial testing after acute acetaminophen overdose: a retrospective database analysis
Harmouche, Elie; Bhandari, Misha; Howland, Mary Ann; Su, Mark K
PMID: 31018709
ISSN: 1556-9519
CID: 3821682
Digoxin-Specific Antibody Fragments
Chapter by: Smith, Silas W; Howland, Mary Ann
in: Goldfrank's toxicologic emergencies by Nelson, Lewis; et al (Ed)
New York : McGraw-Hill Education, [2019]
pp. ?-?
ISBN: 1259859614
CID: 3700012
Succimer (2,3-Dimercaptosuccinic Acid) and Dmps (2,3-Dimercapto-1-Propanesulfonic Acid)
Chapter by: Howland, Mary Ann
in: Goldfrank's toxicologic emergencies by Nelson, Lewis; et al (Ed)
New York : McGraw-Hill Education, [2019]
pp. ?-?
ISBN: 1259859614
CID: 3700232
Pralidoxime
Chapter by: Howland, Mary Ann
in: Goldfrank's toxicologic emergencies by Nelson, Lewis; et al (Ed)
New York : McGraw-Hill Education, [2019]
pp. ?-?
ISBN: 1259859614
CID: 3700342
Physostigmine salicylate
Chapter by: Howland, Mary Ann
in: Goldfrank's toxicologic emergencies by Nelson, Lewis; et al (Ed)
New York : McGraw-Hill Education, [2019]
pp. ?-?
ISBN: 1259859614
CID: 3699872